Ohio, 2016

Hail and Damaging Wind in Ohio, April 26, 2016

April 26, 2016 · NWS CLE · 2 events in 2 counties and zones

An area of low pressure moved east across northern Ohio during the early morning hours of April 26th. A line of showers and thunderstorms developed along the warm front extending east from the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved east across northern Ohio during the early morning hours of April 26th. A line of showers and thunderstorms developed along the warm front extending east from the low. At least one of the stronger thunderstorms became severe and produced some wind damage. Brunswick in Medina County bore the brunt of the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 26, 12:02 AM EST, 58 minutes earlier.

Area forecast discussion, Apr 26, 12:02 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
102 AM EDT TUE APR 26 2016

.SYNOPSIS...
WEAKENING LOW PRESSURE WILL MOVE EAST ALONG A STATIONARY
FRONT NEAR LAKE ERIE LATE TONIGHT INTO TUESDAY PULLING THE FRONT
SOUTH OF THE OHIO RIVER BY TUESDAY NIGHT. ANOTHER LOW WILL MOVE OUT
OF THE PLAINS WEDNESDAY NIGHT AND SLOWLY MOVE UP THE OHIO RIVER
THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATE...FOLLOWED THE HRRR PROGRESSION OF THE CONVECTION TO OUR
WEST WHICH DROPS IT SOUTHEAST ACROSS THE AREA OVERNIGHT. SREF
AGREES. HAVE ADJUSTED POPS TO SHOW A LINE/AREA OF CONVECTION
SAGGING SOUTHEAST WITH LIKELY POPS. CONTINUED WITH LOWER THUNDER
CHANCES AS CONVECTION SHOULD BE WEAKENING AS TO DROPS THROUGH. NO
OTHER BIG CHANGES.

ORIGINAL...WARM FRONT WILL SLOWLY LIFT NORTHWARD THROUGH THE
EVENING WITH UNCERTAINTY ABOUT IF IT WILL BE LIFTING ACROSS LAKE
ERIE. MOISTURE LEVELS ARE INCREASING BUT REMAINS RATHER SHALLOW.
THIS WILL MAKE IT DIFFICULT FOR ANY SHOWERS/THUNDER TO DEVELOP
ALONG THE WARM FRONT/WEAK LAKE BOUNDARY INTERACTION ACROSS THE
NORTHEAST PORTION OF THE COUNTY WARNING AREA. WILL STILL KEEP A
SLIGHT CHANCE/CHANCE MENTION FOR THIS AREA DURING THE EARLY
EVENING. CURRENT THINKING IS THAT THE CHANCES OF
SHOWERS/THUNDERSTORMS WILL NOT INCREASE UNTIL AFTER DARK AS THE
COLD FRONT MOVES TOWARD NW OHIO. THE LOW IS WEAKENING AS IT MOVES
EASTWARD OVERNIGHT WHICH SHOULD SLOW THE EASTWARD MOVEMENT OF THE
COLD FRONT. THE FRONT MAY BE ABOUT HALF WAY ACROSS THE COUNTY
WARNING AREA BY 12Z. THE COVERAGE OF THE SHOWERS AND THUNDERSTORMS
REMAINS UNCERTAIN WITH THE BEST COVERAGE OCCURRING ACROSS THE
NORTHEAST CWA. WE WILL NEED TO MONITOR THE CONVECTION THAT
DEVELOPS NEAR CHICAGO IN CASE IT SENDS A SIGNIFICANT OUTFLOW
BOUNDARY TOWARDS WESTERN OHIO.

IT WILL BE A WARM NIGHT WITH LOWS IN THE 50S. SLIGHTLY COOLER NEAR
THE LAKE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT WILL SLOWLY CROSS THE AREA THROUGH MONDAY MORNING. AS
THE WEAKENING LOW MOVES ACROSS THE REGION INTO CENTRAL PA TUESDAY
AFTERNOON WINDS WILL BECOME NORTHERLY PUSHING THE MOISTURE AND
WARMTH SOUTHWARD. HIGH PRESSURE WILL RIDGE INTO THE AREA FROM
CENTRAL CANADA ON WEDNESDAY KEEPING A FRONTAL BOUNDARY DOWN NEAR
THE OHIO RIVER VALLEY. THIS BOUNDARY WILL LIFT BACK TOWARD
NORTHERN OHIO AND NW PA WEDNESDAY NIGHT INTO THURSDAY WITH RAIN
CHANCES INCREASING FROM THE SOUTHWEST TO THE NORTHEAST. IT MAY
TAKE WELL INTO THURSDAY AFTERNOON FOR NW PA TO SEE ANY OF THE
RAIN. LOW PRESSURE THURSDAY AFTERNOON AND EVENING SHOULD TRACK
EASTWARD ALONG THE FRONTAL BOUNDARY THAT MAY LIFT AS FAR
NORTHWARD AS CENTRAL OHIO.

AFTER MORNING/EARLY AFTERNOON HIGHS ON TUESDAY THE TREND WILL BE
DOWNWARD. HIGHS WEDNESDAY AND THURSDAY SHOULD REMAIN IN THE 50S
NORTH AND 60S SOUTH. COLDEST NEAR THE LAKE WITH UPPER 40S
POSSIBLE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LONG TERM BEGINS ON FRIDAY AND MODELS ARE IN GOOD AGREEMENT ON AN
UPPER LEVEL SHORTWAVE TROUGH THAT WILL MOVE THROUGH THE GREAT LAKES
REGION. A WEAK SURFACE LOW PRESSURE SYSTEM ASSOCIATED WITH THIS
TROUGH WILL MEANDER EASTWARD ON FRIDAY BRINGING SLIGHT CHANCE TO
CHANCE POPS TO THE REGION THROUGH FRIDAY EVENING. ON SATURDAY MODELS
SHOW SOME UPPER LEVEL RIDGING BUILDING BEHIND THE TROUGH AND ALLOW
FOR A BREAK IN PRECIPITATION CHANCES FOR SATURDAY. GFS AND ECMWF
VARY ON THE INTENSITY OF THE RIDGE AND THE TIMING OF THE FOLLOWING
UPPER LEVEL TROUGH. THE GFS HAS A WEAKER RIDGE ON SATURDAY THAT
GIVES WAY TO A WEAK SHORTWAVE TROUGH BY MONDAY. ECMWF HAS A HIGHER
AMPLITUDE RIDGE ON SATURDAY BUT THE FOLLOWING TROUGH IS STRONGER AND
BECOMES CUT OFF OVER THE GREAT LAKES. GIVEN DIFFERING SOLUTIONS
BIASED MORE TOWARDS THE ECMWF AS GFS HAS NOT DONE AS WELL HANDLING
THE PRESENT WEATHER. THUS HAVE INCREASED POPS FOR SUNDAY AND MONDAY
AND LEFT A SLIGHT CHANCE OF THUNDER FOR SUNDAY AS AIRMASS COULD BE
MODESTLY UNSTABLE.

TEMPERATURES THROUGH THE PERIOD WILL BE AT OR BELOW CLIMATOLOGY.
LONG TERM LOOKS ACTIVE WITH CLOUDS AND RAIN WITH WINDS PREDOMINATELY
OUT OF THE NORTH/NORTHEAST...ALL OF WHICH WOULD PROMOTE TEMPERATURES
TO BE ON THE COOLER SIDE.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
LOW PRESSURE OVER SRN LMIC WILL MOVE EAST ALONG A STATIONARY FRONT
INTO NRN PA THIS MORNING PULING THE FRONT SOUTH OF OUR TAF SITES
EARLY THIS AFTERNOON. A BAND OF SHRA/TSRA OVER SRN MI WILL PUSH SE
ACROSS THE AREA AND SHOULD BE SE OF CAK AND YNG BY ABOUT 11Z. SOME
ADDITIONAL SCT SHRA WILL PROBABLY DEVELOP OVER THE SNOWBELT AREA SW
TO NEAR MFR MID MORNING INTO EARLY AFTERNOON THEN SHIFT SE OUT OF
THE AREA. THE MODELS SHOW HIGH RH AT LOW LEVELS SPREADING SOUTH
ACROSS THE AREA BEHIND THE FRONT AND LASTING INTO TONIGHT. EXPECT
MVFR/IFR TO DEVELOP THIS MORNING AND CONTINUE INTO TONIGHT BEFORE
DRIER AIR ARRIVES TO BRING IMPROVEMENT.

SW WINDS OF 5 TO 12 KNOTS WILL TURN TO THE NW WITH THE FRONTAL
PASSAGE AND INCREASE TO 10 TO 20 KNOTS WHILE CONTINUING TO VEER TO
THE NE THIS AFTERNOON THRU EARLY TONIGHT.

OUTLOOK...NON-VFR LATE WED NIGHT THROUGH FRI...AND PROBABLY AGAIN
SAT NIGHT.

&&

.MARINE...
A WARM FRONT INTO CENTRAL OHIO WILL LIFT TO NEAR ERIE LAKESHORE THIS
EVENING AND THEN STALL.  LOW PRESSURE SYSTEM IN IOWA WILL RIDE ALONG
THE BOUNDARY ACROSS OHIO OVERNIGHT.  THE SYSTEM WILL PUSH SOUTHEAST
OF THE AREA TUESDAY...DRAGGING A COLD FRONT ACROSS THE AREA.  SMALL
CRAFT ADVISORY POSSIBLE SOMETIME TUESDAY INTO TUESDAY NIGHT AS THE
NORTHEAST FLOW OVER THE LAKE INCREASES TO 10 TO 20 KNOTS BEHIND THE
SYSTEM.  EAST TO NORTHEAST WINDS WILL CONTINUE ON THE LAKE INTO NEXT
WEEKEND AS HIGH PRESSURE BECOMES ESTABLISHED OVER CENTRAL CANADA.
WINDS WILL INCREASE THURSDAY AS LOW PRESSURE MOVES ACROSS THE OHIO
VALLEY. WIND SPEEDS WILL DEPEND UPON HOW FAR NORTH THE LOW TRACKS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...TK/MULLEN
SHORT TERM...MULLEN
LONG TERM...SEFCOVIC
AVIATION...ADAMS
MARINE...SEFCOVIC
Hazardous weather outlook, Apr 25, 3:29 AM EST, 21 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
429 AM EDT MON APR 25 2016

LEZ061-144>149-164>169-OHZ009>014-018>023-027>033-036>038-047-089-
PAZ001>003-260830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-SENECA-HURON-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
429 AM EDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ142-143-162-163-OHZ003-006>008-017-260830-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-LUCAS-WOOD-
OTTAWA-SANDUSKY-HANCOCK-
429 AM EDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK FOR SEVERE STORMS LATE TODAY AND EARLY
TONGIHT FOR NORTHWEST OHIO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 26, 12:17 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
117 AM EDT TUE APR 26 2016

OHZ003-006>008-260630-
LUCAS-WOOD-OTTAWA-SANDUSKY-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT
117 AM EDT TUE APR 26 2016

AN LINE OF SHOWERS AND THUNDERSTORMS WILL SPREAD SOUTHEAST INTO
PARTS OF NORTHWEST OHIO EARLY THIS MORNING. THE THUNDERSTORMS WILL
REACH A LINE FROM BOWLING GREEN TO PORT CLINTON BY 2 AM. WIND
GUSTS TO 45 MPH CAN BE EXPECTED WITH THE THUNDERSTORMS. BRIEF
HEAVY RAIN AND SOME SMALL HAIL WILL ALSO BE POSSIBLE.

MITCHELL

The radar

The Detroit radar (KDTX), 126 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wood

When
April 26, 1:00 AM EST
Where
Wood County, Perrysburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.570, -83.630

Nickel sized hail was reported.

Thunderstorm Wind, Medina

When
April 26, 2:30 AM EST
Where
Medina County, Brunswick
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
41.230, -81.830

A thunderstorm downburst caused damage in Brunswick. Several trees and large limbs were knocked down. In addition, a porch was ripped off of a home on Marks Road. A home nearby also lost some shingles. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630167, 630168.